Montana, 2011

Flash Flood and Flooding in Montana, June 3 to 28, 2011

June 3 to 28, 2011 · NWS TFX · 15 events in 14 counties and zones

Rain and snowmelt. Presidential Disaster Declaration for Montana made on 6/17/11.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Rain and snowmelt. Presidential Disaster Declaration for Montana made on 6/17/11.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 2, 9:45 PM MST, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 2, 9:45 PM MST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1045 PM MDT THU JUN 2 2011

...UPDATE TO AVIATION...

.UPDATE...
HAVE ALREADY UPDATED ZONE AND STATE FORECASTS. HAVE DECREASED
CHANCES FOR PRECIPITATION IN SOUTHWEST MONTANA...AM NOT EXPECTING
MOISTURE TO REMAIN GENERALLY ACROSS NORTH CENTRAL MONTANA.
HOWEVER...HAVE LEFT MENTION OF ISOLATED THUNDERSTORMS IN FOR THE
REMAINDER OF THE EVENING...AS THERE ARE A FEW STRONGER RADAR
ECHOES DOWN THERE. PRECIPITATION HAS BECOME WIDESPREAD ACROSS
NORTH CENTRAL MONTANA...SO HAVE RAISED PRECIPITATION TO
CATEGORICAL. ALTHOUGH...LOW TO MID LEVEL WESTERLY DOWNSLOPE WINDS
ARE KEEPING THE GREAT FALLS AREA DRY AT THE CURRENT TIME...AM
EXPECTING THESE WINDS TO SHIFT JUST ENOUGH TO ALLOW SHOWERS TO
SPREAD INTO THE AREA OVER THE NEXT FEW HOURS. OVERALL...WESTERLY
WINDS WILL REMAIN QUITE BREEZY AND GUSTY OVERNIGHT IN THE WAKE OF
THE COLD FRONT THAT MOVED THROUGH THE AREA EARLIER TODAY.
MOUNTAIN SNOWFALL MAY NEED TO BE MONITORED OVERNIGHT...BUT AM
EXPECTING AMOUNTS TO BE RELATIVELY LOW.  COULSTON

&&

.AVIATION...
UPDATED 0445Z.
AN UPPER LEVEL LOW OVER THE NORTHERN ROCKY MOUNTAIN REGION WILL MOVE
EAST OVERNIGHT LEAVING A WEAKLY CYCLONIC NORTHWEST FLOW ALOFT OVER
THE FORECAST AREA BY LATE FRIDAY. GUSTY WESTERLY WINDS OVER NORTH
CENTRAL MONTANA WILL CONTINUE THROUGH 02Z SATURDAY BEFORE
DIMINISHING. SCATTERED TO NUMEROUS SHOWERS OVER CENTRAL AND NORTH
CENTRAL MONTANA WILL ALSO CONTINUE THROUGH ABOUT 00Z SATURDAY WITH
AREAS IFR/MVFR CONDITIONS POSSIBLE IN AND AROUND SHOWERS. CONDITIONS
ARE EXPECTED TO RAPIDLY IMPROVE AFTER 00Z SATURDAY. MPJ

&&

.HYDROLOGY...
PERIODS OF SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION
THROUGH FRIDAY MORNING...BEFORE TAPERING OFF DURING THE
AFTERNOON AND EVENING HOURS ON FRIDAY. THE HEAVIEST PRECIPITATION
IS EXPECTED OVER THE ROCKY MOUNTAIN FRONT. THE COMBINATION OF
RAINFALL AND RUNOFF WITH THE INCREASED SNOWMELT WILL LIKELY CAUSE
MOST RIVERS...CREEKS...AND STREAMS TO CONTINUE SLOWLY RISING
THROUGH AT LEAST THE REMAINDER OF THE WEEK. AREAL FLOOD HIGHLIGHTS
CONTINUE FOR THE AREA...AND SOME RIVER FORECAST POINTS MAY REACH
FLOOD STAGE WITHIN THE NEXT FEW DAYS.

&&

.PREV DISCUSSION...
/ISSUED 535 PM MDT THU JUN 2 2011/
THURSDAY NIGHT THROUGH SATURDAY EVENING...COMPLEX UPPER LEVEL
WEATHER SYSTEM CURRENTLY LOCATED NEAR THE ID/WA/OR BORDER CONTINUES
TO LIFT NORTHEASTWARD ACROSS WESTERN MT.  SMALLER DISTURBANCES
EMBEDDED WITH THE BROAD SOUTHWEST FLOW ALOFT ARE COMBINING WITH
FAVORABLE INSTABILITY AND MOISTURE TO PRODUCE AREAS OF RAIN
SHOWERS...THUNDERSTORMS..AND EVEN SOME MOUNTAIN SNOW ACROSS THE
REGION.  BEST CHANCE FOR THUNDER THIS AFTN/EVE REMAINS NORTH/EAST OF
A LINE FROM CONRAD TO BUTTE TO LEWISTOWN.  SOME STORMS MAY BECOME
STRONG-TO-SEVERE WITH HAIL GREATER THAN ONE-HALF INCH AND GUSTY
OUTFLOW WINDS OF 50 MPH OR MORE.  THUNDERSTORM POTENTIAL SHOULD
GRADUALLY DECREASE TONIGHT AS BEST INSTABILITY MOVES INTO ERN MT.
HOWEVER...STILL EXPECT WIDESPREAD RAIN SHOWERS AND COOL TEMPERATURES
TONIGHT AS THE WEATHER SYSTEM TRACKS THROUGH CENTRAL MT.  BULK OF
THE SYSTEM WILL BE IN SASK BY FRI MORNING BUT FORECAST MODELS ARE IN
GOOD AGREEMENT THAT WIDE MOISTURE PLUME WILL WRAP AROUND THE
BACKSIDE OF THE SYSTEM TO PRODUCE RAIN SHOWERS...WITH SOME MTN SNOW
OVER THE ROCKY MTN FRONT...OVER CENTRAL AND NORTH CENTRAL COUNTIES
INTO TOMORROW AFTN. HIGH TEMPERATURES WILL REMAIN ABOUT 8 TO 10
DEG BELOW NORMAL ON FRI. PRECIP TAPERS OFF TOWARD FRI EVENING WITH
CLEARING SKIES AND DRIER/WARMER CONDITIONS ARRIVING SATURDAY AS
UPPER LEVEL RIDGING BUILDS INTO THE NRN ROCKIES. WARANAUSKAS

OTHER ITEM OF NOTE THIS AFTN IS STRONG WINDS ACROSS NRN MADISON
COUNTY.  TIGHTENING PRESSURE GRADIENT AHEAD OF THE APPROACHING
SYSTEM HAS PRODUCED SUSTAINED WINDS OF 40-45 MPH NEAR NORRIS
HILL/ENNIS...PROMPTING A HIGH WIND WARNING TO BE ISSUED AND VALID
UNTIL 7 PM TONIGHT.

SATURDAY NIGHT THROUGH THURSDAY...MODELS CONTINUE TO POINT TOWARD
A WARM AND DRY WEEKEND AS A NEGATIVE TILT UPPER RIDGE BUILDS OVER
THE AREA. AFTERNOON READINGS ON SUNDAY AND MONDAY MAY REACH THE
WARMEST TEMPERATURES OF THE SEASON THUS FAR. BY SUNDAY
NIGHT...INCREASING SOUTH TO SOUTHWEST FLOW ALOFT FROM A DEEP UPPER
TROF SITUATED ALONG THE WEST COAST WILL BRING MOISTURE AND
DESTABILIZE THE AIRMASS OVER SOUTHWEST MONTANA AND ALONG THE ROCKY
MOUNTAIN FRONT. THUNDERSTORMS WILL BECOME MORE WIDESPREAD MONDAY
AFTERNOON AS THE UPPER TROF CONTINUES TO PUSH SLOWLY EAST. THE
UPPER TROF WILL BEGIN TO PUSH ACROSS THE AREA TUESDAY WITH A
CONTINUATION OF SHOWERS AND THUNDERSTORMS OVER THE COUNTY WARNING
AREA. PRECIPITATION WILL CONTINUE WEDNESDAY AS BROAD LOW PRESSURE
REMAINS OVER THE AREA. THE MODELS HAVE DIFFERENCES IN
PRECIPITATION AMOUNTS. TEMPERATURES WILL BE ABOVE SEASONAL
AVERAGES SUNDAY AND MONDAY BUT FALL BELOW SEASONAL AVERAGES
TUESDAY AND WEDNESDAY AS COOLER AIR ACCOMPANIES THE UPPER TROF
PASSAGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  42  60  42  70 /  80  60  10   0
CTB  42  61  39  69 / 100  40  10   0
HLN  42  60  41  73 /  80  60  10   0
BZN  36  60  36  73 /  20  40  10   0
WEY  28  49  29  64 /  40  30  20   0
DLN  34  56  36  71 /  20  30  10   0
HVR  44  63  45  70 / 100  70  20   0
LWT  41  56  39  69 / 100  60  10   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH UNTIL FURTHER NOTICE FOR BEAVERHEAD...BROADWATER...
CENTRAL AND SOUTHERN LEWIS AND CLARK...EASTERN GLACIER...EASTERN
PONDERA...EASTERN TETON...GALLATIN...HILL...JEFFERSON...
LIBERTY...MADISON...NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY
MOUNTAIN FRONT...TOOLE.

AREAL FLOOD WARNING UNTIL FURTHER NOTICE FOR
CASCADE...FERGUS...JUDITH BASIN...CHOUTEAU...BLAINE AND MEAGHER
COUNTIES.

FLOOD WARNING FOR THE MISSOURI RIVER NEAR ULM FROM SATURDAY
EVENING THROUGH SUNDAY EVENING.

FLOOD WATCH FOR THE BIG HOLE RIVER NEAR MELROSE FROM SUNDAY
AFTERNOON UNTIL FURTHER NOTICE.

&&

SHORT TERM...COULSTON/WARANAUSKAS
LONG TERM...EMANUEL
AVIATION...MPJ

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 2, 4:00 PM MST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
354 AM MDT THU JUN 2 2011

MTZ012-013-047-050-051-054-031000-
CASCADE-CHOUTEAU-BLAINE-JUDITH BASIN-FERGUS-MEAGHER-
354 AM MDT THU JUN 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WARNING REMAINS IN EFFECT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT MUCH OF THE
REGION TODAY. SOME STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS
AND SMALL HAIL. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE DURING
THE AFTERNOON AND EVENING HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FLOOD WARNING REMAINS IN EFFECT UNTIL THE THREAT FOR FLOODING
HAS ENDED.

.SPOTTER INFORMATION STATEMENT...

ANY SPOTTER REPORT OF SEVERE WEATHER OR FLOODING WOULD BE GREATLY
APPRECIATED.

MTZ008>011-014-015-044>046-048-049-052-053-055-031000-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
JEFFERSON-BROADWATER-GALLATIN-
354 AM MDT THU JUN 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH REMAINS IN EFFECT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT MUCH OF THE
REGION TODAY. SOME STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS
AND SMALL HAIL. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE DURING
THE AFTERNOON AND EVENING HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FLOOD WATCH REMAINS IN EFFECT UNTIL THE THREAT FOR FLOODING HAS
ENDED.

.SPOTTER INFORMATION STATEMENT...

ANY SPOTTER REPORT OF SEVERE WEATHER OR FLOODING WOULD BE GREATLY
APPRECIATED.

In the hours before

Local storm report, Jun 2, 6:39 PM MST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
739 PM MDT THU JUN 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     NON-TSTM WND GST 7 S NEIHART             46.84N 110.72W
06/02/2011  M50 MPH          MEAGHER            MT   MESONET

            50 MPH WIND GUST REPORTED AT 305 PM MDT AT THE PORPHYRY
            RAWS SITE IN THE LITTLE BELT MOUNTAINS.

&&

COULSTON

The radar

The Great Falls radar (KTFX), 147 km away, was scanning. The volume nearest the first event began at 06:59 UTC.

Open the radar archive at this moment

Event by event

14 flood, 1 flash flood. Local standard time, as filed.

Flood, Hill

When
June 3, 12:00 AM MST to June 17, 3:57 AM MST
Where
Hill County, Rocky Boy to 3.93 mi ESE of Rocky Boy
Cause
Heavy Rain / Snow Melt
Reported by
Unknown
Coordinates
48.230, -109.780

Flooding of Box Elder Creek affected the Rocky Boy area. Area bridges washed out. Flooding on the Milk River also affected area roads and communities.

Flood, Cascade

When
June 3, 12:00 AM MST to June 22, 10:48 AM MST
Where
Cascade County, 2.62 mi NNW of Sun River to 2.96 mi SW of Sun River
Cause
Heavy Rain / Snow Melt
Reported by
Newspaper
Coordinates
47.565, -111.752

U.S. Highway 89 closed northwest of Sun River due to flooding from rising waters along the Sun River on 6/6/11. Significant and devastating flooding in Sun River. Numerous roads and homes were flooded in the town of Sun River by 6/8/11. Highway 200 from Sun River to Bowmans Corner also closed. North Fort Shaw Road and Simms-Fairfield Road were also closed. In Great Falls, a portion of River Road and McIver Road was closed due to water over the roadway. Woodland Estates Road closed due to flooding on 6/11/11.

Flash Flood, Cascade

When
June 3, 12:00 AM MST to June 22, 10:48 AM MST
Where
Cascade County, Belt to Wayne
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
47.380, -110.930

KFBB reports flash flooding due to heavy rainfall in Belt and Armington.

Flood, Blaine

When
June 3, 12:00 AM MST to June 20, 2:14 PM MST
Where
Blaine County, Bear Paw to 33.64 mi S of Ft Belknap Agency
Cause
Heavy Rain / Snow Melt
Reported by
NWS Employee
Coordinates
48.220, -109.500

Flooding along the Milk River continued to affect area roads and communities until water receded to more normal levels.

Flood, Fergus

When
June 3, 12:00 AM MST to June 27, 3:07 PM MST
Where
Fergus County, 0.62 mi ESE of Amherst to 6.56 mi SW of Garneill
Cause
Heavy Rain / Snow Melt
Reported by
NWS Employee
Coordinates
47.126, -109.638

Flooding continued to affect area roads and communities until water receded to more normal levels.

Flood, Judith Basin

When
June 3, 12:00 AM MST to June 27, 3:07 PM MST
Where
Judith Basin County, Hughesville
Cause
Heavy Rain / Snow Melt
Reported by
NWS Employee
Coordinates
47.070, -110.650

Flooding continued to affect area roads and communities until water receded to more normal levels.

Flood, Meagher

When
June 3, 12:00 AM MST to June 22, 10:48 AM MST
Where
Meagher County, Ringling to 5.91 mi S of Moyne
Cause
Heavy Rain / Snow Melt
Reported by
NWS Employee
Coordinates
46.270, -110.800

Flooding continued to affect area roads and communities until water receded to more normal levels.

Flood, Glacier

When
June 7, 5:51 AM MST to June 16, 11:07 AM MST
Where
Glacier County, 3.57 mi WNW of Kiowa to 2.03 mi NNE of Browning
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
48.562, -113.346

Two Medicine River and Badger Creek near Browning rose one to one and a half feet above flood stage.

Flood, Pondera

When
June 7, 5:51 AM MST to June 16, 11:07 AM MST
Where
Pondera County, Dupuyer to 6.7 mi NNW of Manson
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
48.200, -112.500

Several area roads closed due to flooding including parts of U.S. Highway 89.

Flood, Teton

When
June 7, 5:51 AM MST to June 17, 1:10 PM MST
Where
Teton County, 2.66 mi ENE of Greenfield to 3.61 mi WSW of Bole
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
47.639, -111.815

Several area roadways were closed due to flooding.

Flood, Madison

When
June 7, 11:42 AM MST to June 28, 3:57 PM MST
Where
Madison County, Ennis to 2.58 mi SSW of Ennis
Cause
Heavy Rain / Snow Melt
Reported by
Department of Highways
Coordinates
45.350, -111.730

Parts of Highway 287 near Ennis closed due to flooding.

Flood, Gallatin

When
June 7, 11:42 AM MST to June 15, 1:24 PM MST
Where
Gallatin County, Three Forks to 4.32 mi WSW of Anceney
Cause
Heavy Rain / Snow Melt
Reported by
Newspaper
Coordinates
45.880, -111.550

Flooding near Three Forks closed Old Town Road. Flooding also occurred in the Gallatin Canyon near Greek Creek campground. Parts of the Missouri Headwaters State Park and Drouillard Fishing access also closed due to flooding.

Flood, Broadwater

When
June 7, 12:07 PM MST to June 20, 1:26 PM MST
Where
Broadwater County, Winston to 8.11 mi SW of Holker
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
46.430, -111.780

Emergency declaration made for Broadwater county on 6/8/11. Some homes inaccessible and area roads closed. York Island Park also flooded.

Flood, Lewis and Clark

When
June 7, 2:36 PM MST to June 17, 1:42 PM MST
Where
Lewis and Clark County, Rimini to 1.83 mi SE of East Helena
Cause
Heavy Rain / Snow Melt
Reported by
Broadcast Media
Coordinates
46.450, -112.230

Numerous road closures and flooding to homes in the East Helena and Rimini areas. Private access bridges damaged in the Rimini area. Highway 435 near Augusta had water flowing over the road. Homes inaccessible in the Blue Cloud area. Chessman and Scott Reservoirs inaccessible. Roads in the Wolf Creek area also closed due to flooding. On 6/7/11, a flood emergency was declared for Lewis and Clark county.

Flood, Jefferson

When
June 7, 2:36 PM MST to June 22, 10:41 AM MST
Where
Jefferson County, 7.68 mi NW of Clancy to 5.06 mi NW of Amazon
Cause
Heavy Rain / Snow Melt
Reported by
Newspaper
Coordinates
46.555, -112.084

Flooding of the Prickly Pear Creek caused significant damage to Tizer Botanic Garden and Arboretum.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370424, 370428, 370431, 370432, 370433, 370434, 370436, 370151, 370152, 370153, 370440, 370441, 370438, 370430, 370437.